Colorado, 2018Wildfire in Colorado, August 1 to 31, 2018
August 1 to 31, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 12 miles northwest of Nucla.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 12 miles northwest of Nucla.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:52 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 9:52 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1052 PM MDT Tue Jul 31 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 240 PM MDT Tue Jul 31 2018
With high pressure sitting to the west, the western slope is
sitting on the eastern periphery of the high with a drier north to
northwest flow overhead. There is no shower or thunderstorm
development yet this afternoon with a few cumulus clouds forming
over the southern ridges. Do not anticipate much in the way of
precipitation due to the more stable atmosphere present today,
helping to suppress the cumulus growth. A bit more cloud cover is
anticipated tonight with an increase in high level moisture, so
not expecting temperatures to be quite as cool as they were this
morning.
The morning started off a bit smokey as smoke from the wildfires
in California is making its way around the high pressure and down
into our CWA for widespread hazy and smokey skies. The several
wildfires burning across our state are allowing for localized
heavier smoke nearby, as seen on radar and satellite this
afternoon. The HRRR smoke model shows this trend continuing
through at least Wednesday night/Thursday morning, so kept smoke
in the forecast through that period. Wednesday will be a
transitional day as the high pressure begins slowly shifting
eastward, allowing for a little more moisture to infiltrate from
the west. Precipitable water (PW) values rise towards 0.75 inches
across eastern Utah and extreme western Colorado, which will
result in isolated to scattered thunderstorms over the higher
terrain Wednesday afternoon. Storms are expected to be high based
with gusty outflow winds and lightning the main concerns. A weak
shortwave looks to rotate around the periphery of this high,
which does remain to the west, but it seems that this shortwave
will impact locations more downstream over the Front Range as it
interacts with better moisture. Overall though, anticipating a
mostly dry, smokey and hot day. Afternoon temperatures overall
have been trending warmer than guidance in this type of regime, so
inched those numbers a bit above statistical guidance.
.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM MDT Tue Jul 31 2018
The high pressure ridge will begin a more eastward shift on
Thursday as a trough pushes into the Pacific Northwest, allowing
the flow to lay over to the west. This will also advect in better
moisture as PW rises above 0.75 towards an inch near the Four
Corners and eastern Utah. Anticipating a dry start to Thursday as
the better moisture and associated stronger shortwave do not
arrive until Thursday evening. This will carryover into Friday,
which is looking like the better day in terms of thunderstorm
chances and coverage, as well as better moisture, with PW values
above an inch across portions of eastern Utah and western
Colorado. The regime will transition on Thursday from drier, high
based thunderstorms towards better chance of heavy rainers heading
into Friday. The valleys even look to be impacted late Thursday
into Friday as this better moisture push is supported by a more
robust shortwave and better upper level support. Due to the heavy
rain potential increasing for Friday, future shifts will have to
look at potential for localized flash flooding on any recent burn
scars. This is still a few days out so models can change, but
something to keep in mind. Temperatures will be hot on Thursday
and a bit cooler Friday due to increased clouds and showers. Still
trended above guidance as periods of sun still expected to heat
things up despite the increase, but it will not feel as noticeably
hot.
Confidence decreases this weekend into early next week as the
models become out of phase with each other. Expecting enough
residual moisture to hang around this weekend for afternoon storms
focused over the higher terrain and drifting into some valleys
late in the day with the high shifting a bit eastward but still
having its influence over our region. An embedded shortwave looks
to move through the flow late Sunday, for another potential uptick
in storm activity through the evening. By early next week, the GFS
is now indicating the high pressure building back to the west over
the Great Basin, bringing much drier air into the region from the
north-northwest which is quite the polar opposite from the model
runs 24 hours ago. The EC, however, is still holding onto the
ridge placement east of the divide with a decent continued push of
moisture from the southwest. The trend so far this summer has
been to shift the high back west after a decent moisture push so
trending towards the drier forecast for next week, until models
come into better agreement. Temperatures are also anticipated to
make a rebound late this weekend into next week due to the drier
trend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1052 PM MDT Tue Jul 31 2018
Drier air in north-northwesterly flow will continue to bring
widespread VFR conditions to the region through 12Z. Clouds will
increase after 15Z with isolated showers and storms beginning to
fire off over the higher terrain by 18Z as a weak disturbance
moves through. Activity will continue through sunset. Areas of
smoke and haze will persist through Wednesday, though VIS at TAF
sites should remain at VFR conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MMS
Hazardous weather outlook, Jul 31, 5:35 AM MST, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
635 AM MDT Tue Jul 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
635 AM MDT Tue Jul 31 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dry weather will continue through midweek with an in thunderstorm
activity over the higher terrain arriving by Wednesday as some
moisture trickles back into the region. Friday will be the most
active day for thunderstorms in the higher terrain with some gusty
winds and heavy downpours possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
The Bull Draw Fire began due to lightning ignition about 12 miles northwest of Nucla and grew to 36,520 acres before it was contained in mid October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780923.